When Every Step Counts


Dr. Lawni Goswami, Critical Care Specialist, Apollo Gleneagles Hospital Limited, Kolkata

She is barely conscious, her heartbeat too low and her blood pressure unrecordable. Having found her collapsed in her room, the family calls 1066 for the ambulance. She was wheeled into the ER (emergency room) of Apollo Gleneagles Hospital Limited.

The doctors spring into action. A tube is placed into her throat to help her breathe and another in her stomach. Intra venous accesses are placed and saline is pumped in, in an attempt to get her BP up. As these life saving measures are being taken, the family members come up with clinching evidence- a few empty strips of her recently prescribed medicine for her blood pressure. The verdict was clear. She had overdosed on prescription medicine.A nurse puts a black powder into the stomach tube while another started an infusion of calcium. The ventilator helped her breathe but the BP recording on the overhead monitor still showed a dismal 60/40 mm of mercury with the heart rate now around 50. One and a half litres of fluid were already in.A Vasopressor (Blood Pressure increasing agent) was started and her care was swiftly taken over by the ICU team. A central venous line for administration of medicines and a radial arterial line for real time blood pressure measurement were placed.Her heart rate increased. But overhead monitor continued to beep—her blood pressure was still too low. She was assessed by the consultant cardiologist and the consultant intensivist and a further management was prescribed. Sixty units of bolus insulin were followed by an insulin infusion.

 The bedside nurse wondered whether the ‘0’ in the ’60’ was a pen error. She had never seen such a large bolus prescription before, so she reconfirmed with the doctor. The intensivist explained that the high dose of insulin was a therapy to counteract the suppression of insulin release by the pancreas due to the inadvertent large dose of the calcium channel blocker.

The blood sugar was monitored every 15 minutes for the next hour with instructions to start Dextrose infusion if it fell. Potassium was also being supplemented. In the next one hour, her BP improved marginally.However, the vasopressor requirement was still very high. Expert opinions were taken from senior intensivists to administer intralipid infusion. Her hemodynamics improved significantly in the next two hours and she was off the vasopressor.  She became conscious and was freed from the ventilator soon after.

Intentional ingestion of calcium channel blocker agents is a potentially lethal prescription drug overdose, characterised by rapidly falling blood pressure, low heart rates, loss of consciousness and even cardiac arrests. Abnormal lab findings include lactic acidosis, low potassium and high blood sugar. Timely intervention is the key to reverse the effects. Activated charcoal (the black powder) along with intravenous volume expansion, calcium supplements, vasopressors and high dose euglycaemic insulin therapy are all part of the treatment modalities. Lipid emulsion is used as a salvage agent.

At Apollo Gleneagles Hospitals, the quick response of the treating doctors, coupled with the availability of required medicines in the pharmacy, saved this young lady.